Tennessee, 2009

Damaging Wind in Tennessee, December 24 to 25, 2009

December 24 to 25, 2009 · NWS OHX · 1 event in 1 county or zone

As a line of showers moved across Middle Tennessee from the southwest to the northeast in assocition with an upper level low moving north into the mid Mississippi River Valley during the later afternoon hours, isolated embedded thunderstorms developed within this line of showers resulting in several downed trees and power lines across Hickman County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

As a line of showers moved across Middle Tennessee from the southwest to the northeast in assocition with an upper level low moving north into the mid Mississippi River Valley during the later afternoon hours, isolated embedded thunderstorms developed within this line of showers resulting in several downed trees and power lines across Hickman County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Dec 24, 3:28 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Dec 24, 3:28 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
328 PM CST THU DEC 24 2009

.DISCUSSION...
WATER VAPOR IMAGERY DOES A GOOD JOB AT PLACING THE UPPER LEVEL LOW
WHICH IS CURRENTLY APPROACHING THE ARKLATEX REGION. THE SYSTEM WILL
CONTINUE TO MOVE TO THE NORTH NORTHEAST TONIGHT AND BRING A COLD
FRONT THOUGH THE AREA FRIDAY MORNING JUST AFTER SUNRISE.

FOR THE FCST...SHOWERS WILL OVERSPREAD THE AREA TONIGHT. LIGHT
SHOWERS WILL LINGER INTO FRIDAY MORNING. AS COLDER AIR MOVES IN...A
BRIEF PERIOD OF LIGHT SNOW SHOWERS COULD OCCUR ACROSS NORTHERN AREAS
WITH SNOW FLURRIES POSSIBLE IN THE SOUTH.

OTW...THE BIG STORY FOR TONIGHT WILL BE THE WIND SPEEDS. GRADIENT TO
TIGHTEN UP IN EARNEST BY LATE THIS AFTERNOON AND EVENING. 850 MB JET
NEAR 70 KTS WILL LUCKILY REMAIN UNTAPPED AS SFC INSTABILITIES ARE
WEAK. NEVERTHELESS...WILL KEEP WIND ADVISORY GOING AND WILL
EXTEND IT THROUGH 6 AM FRIDAY. WINDS WILL STILL BE IN THE 15-25
MPH RANGE ON FRIDAY BUT NO ADVISORY IS NEEDED FOR THAT MAGNITUDE.

CLOUDS WILL SLOWLY DECREASE FRI NT WITH PARTLY CLOUDY SKIES IN PLACE
SAT AND SAT NT.

FOR THE NEAR TERM TEMPS...MAV NUMBERS LOOK REASONABLE UNTIL PERIOD 4.
A WARMUP TO 50 DEGREES ON SATURDAY LOOKS UNLIKELY(850 MB TEMPS OF
-7C) SO WILL LEAN TOWARD THE MET.

IN THE EXT FCST...SHORTWAVE AND ASSOCIATED COLD FRONT WILL SWING
THROUGH THE AREA SUNDAY NT. THIS COULD SPAWN A FEW FLURRIES AS THE
CLOSED LOW REMAINS TO THE NORTH. STORM SYSTEM MAY FROM IN THE
NORTHERN GULF BY MID WEEK. MOISTURE LOOKS LIKE IT STAYS SUPPRESSED
TO THE SOUTH SO WILL ONLY INCLUDE A SLT CHC OF SHOWERS WED/SNOW
SHOWERS WED NT. OTW...BELOW AVG DAYTIME HIGHS TO CONTINUE.

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      41  43  29  45 / 100  30  10  10
CLARKSVILLE    39  40  26  44 / 100  30  10  10
CROSSVILLE     44  47  27  43 / 100  40  10  10
COLUMBIA       41  43  29  46 / 100  30  10  10
LAWRENCEBURG   40  42  29  45 / 100  30  10  10
WAVERLY        39  40  27  44 / 100  30  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 AM CST FRIDAY FOR TNZ005>011-022>034-
056>066-075-077>080-093>095.

&&

21
Hazardous weather outlook, Dec 24, 5:08 AM CST, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
508 AM CST THU DEC 24 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-251100-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
508 AM CST THU DEC 24 2009

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO MIDNIGHT CST
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

AS A STRONG STORM SYSTEM APPROACHES LOCATIONS ACROSS MIDDLE
TENNESSEE...SUSTAINED WINDS WILL INCREASE TO 25 MPH OR GREATER...
WITH GUSTS AS HIGH AS 45 MPH...FROM THE MID MORNING HOURS THROUGH
MIDNIGHT TONIGHT.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...CHRISTMAS DAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

31/JBW

The radar

The Nashville radar (KOHX), 97 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hickman

When
December 24, 5:00 PM CST to December 25, 6:00 PM CST
Where
Hickman County, Centerville
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
35.780, -87.470

Eight hundred Meriwether Lewis Electric Cooperative members had power knocked out beginning at 5:00 PM CST and lasting in some cases until 9:00 AM CST on December 25th as the result of downed trees and power poles. This included a broken power pole in the Pretty Creek area. Also, a transformer that needed repair because of the wind damage was hard to get to becomes several trees had been knocked down, and a bulldozer had to be called in to clear access to it. Residents in Leatherwood, Bucksnort, Pinewood, and Beaverdam communities also were affected.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207697.